Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 17, 2010, 12:11 AM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2010, 12:11 AM CDT (05:11 UTC)
- Expired
- Sep 17, 2010, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WGUS54 KMAF 170511 FFWMAF TXC329-170815- /O.NEW.KMAF.FF.W.0056.100917T0511Z-100917T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1211 AM CDT FRI SEP 17 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 315 AM CDT * AT 1207 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS OVER THE CITY OF MIDLAND PRODUCING HEAVY RAIN. FLOODING IN THE CITY OF MIDLAND AND ESPECIALLY ALONG SH191 IS EXPECTED. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... NORTHWESTERN MIDLAND COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3208 10228 3209 10195 3192 10197 3181 10229 $$
1 follow-up statement
699 WGUS74 KMAF 170636 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 AM CDT FRI SEP 17 2010 TXC329-170815- /O.CON.KMAF.FF.W.0056.000000T0000Z-100917T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIDLAND- 136 AM CDT FRI SEP 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR NORTHWESTERN MIDLAND COUNTY... AT 129 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THE THUNDERSTORMS PRODUCING THE HEAVIEST RAIN HAVE MOVED OUT OF NORTHWESTERN MIDLAND COUNTY...HOWEVER RADAR INDICATED THAT SOME LOCATIONS RECEIVED OVER 1 INCH OF RAIN. AS ADDITIONAL THUNDERSTORMS PRODUCING MODERATE RAINFALL ARE EXPECTED ALONG WITH RUNOFF FROM EARLIER STORMS THE WARNING WILL BE ALLOWED TO CONTINUE. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...MIDLAND INTERNATIONAL AIRPORT...WARFIELD...COTTON FLAT... MIDLAND AND VALLEY VIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3208 10228 3209 10195 3192 10197 3181 10229 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:00 AM CDT, 11 minutes earlier.
Area forecast discussion, Sep 17, 12:00 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1200 AM CDT FRI SEP 17 2010 .UPDATE... && .DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE PERMIAN BASIN. UPDATED GRIDS AND ZONES TO EXTEND HIGHER POPS THE REST OF THE NIGHT. && .PREV DISCUSSION... /ISSUED 611 PM CDT THU SEP 16 2010/ DISCUSSION... SEE BELOW AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD FOR ALL SITES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS AREAS OF THE PERMIAN BASIN...TRANS PECOS AND SOUTHEASTERN NEW MEXICO FOR THE NEXT COUPLE OF HOURS. SOME GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. AFTER THESE STORMS PASS WINDS WILL BE LIGHT AND FROM THE SOUTHEAST. TOMORROW AFTERNOON WILL BE MUCH MORE TAME WITH JUST A FEW WIND GUSTS. PREV DISCUSSION... /ISSUED 224 PM CDT THU SEP 16 2010/ DISCUSSION... CONVECTION DEVELOPED EARLIER THAN USUAL IN THE DAVIS AND GUADALUPE MOUNTAINS AND COMBINED WITH A RAPIDLY DEVELOPING CU FIELD INDICATE THE INSTABILITY THAT IS PRESENT ACROSS THE CWA. SHEAR IS WEAK SO THE SEVERE THREAT WILL MAINLY BE LIMITED TO STRONG DOWNBURST WINDS AND HEAVY RAIN CAUSING FLOODING. THE LATEST 4KM WRF CONTINUES THE CONVECTION OUT WEST FOR A FEW MORE HOURS BEFORE IT DIMINISHES. HOWEVER A WEAK FRONT IS LOCATED NEAR THE I-40 CORRIDOR AND THERE MAY BE CONVECTION DEVELOPING ALONG THIS BOUNDARY WHICH PUSHES SOUTH INTO THE PERMIAN BASIN BETWEEN 6PM AND MIDNIGHT. FEEL THE MODEL IS TOO AGGRESSIVE WITH THE PRECIP AND THEREFORE DID NOT UP POPS INTO THE LIKELY CATEGORY...BUT THE COVERAGE SHOULD BE DECENT WITH RAINFALL TOTALS OF PERHAPS UP TO AN INCH POSSIBLE. BEYOND TODAY THE WEATHER PATTERN BECOMES LESS ACTIVE WITH A DRIER BOUNDARY LAYER COMBINING WITH COOLER TEMPS KEEP ANY THUNDERSTORMS ANCHORED IN THE MOUNTAINS. EASTERLY FLOW GRADUALLY LOWERS 850MB TEMPS FROM 25C DOWN TO 20 TO 22C BY THE END OF THE 7 DAY FORECAST PERIOD FINALLY LETTING DAYTIME HIGHS SLIDE INTO THE 80S ACROSS ALL BUT THE PECOS RIVER VALLEY. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 90 69 89 / 50 10 0 10 CARLSBAD NM 66 94 64 90 / 50 20 10 10 DRYDEN TX 69 93 70 91 / 20 10 10 10 FORT STOCKTON TX 67 92 67 90 / 40 10 10 10 GUADALUPE PASS TX 59 86 63 84 / 50 20 20 20 HOBBS NM 64 91 65 89 / 50 20 10 0 MARFA TX 57 84 55 83 / 50 20 10 20 MIDLAND INTL AIRPORT TX 67 92 66 90 / 50 10 10 10 ODESSA TX 68 91 68 90 / 50 10 10 10 WINK TX 70 96 70 95 / 50 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 16, 1:40 PM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CDT THU SEP 16 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 140 PM CDT THU SEP 16 2010 /1240 PM MDT THU SEP 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH AND WEST OF A PRESIDIO...MARATHON...FORT STOCKTON...BIG LAKE LINE. A FEW STORMS COULD BECOME STRONG TO SEVERE...PRODUCING STRONG AND POSSIBLY DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...HAIL...AND HEAVY RAIN. THUNDERSTORMS WILL BE SLOW MOVING IN NATURE...SO HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 16, 7:39 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT THU SEP 16 2010 TXZ050-170100- ANDREWS- 739 PM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ANDREWS COUNTY UNTIL 800 PM CDT... AN AREA OF STRONG THUNDERSTORMS WERE LOCATED FROM 11 MILES SOUTHWEST OF ANDREWS TO 11 MILES SOUTHEAST OF ANDREWS AT 737 PM CDT. MOVEMENT WAS VARIABLE BUT GENERALLY MOVING NORTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 55 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:55 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| Sep 17, 1:19 AM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Sep 17, 1:24 AM CDT | Areal Flood Advisory | MAF | Glasscock, Martin, Midland, Upton | 3 hr |
| Sep 17, 1:53 AM CDT | Areal Flood Advisory | MAF | Andrews, Martin | 3 hr |
| Sep 17, 2:48 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 17, 3:27 AM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Martin, Midland | 3 hr |
| Sep 17, 6:28 AM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Winkler | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.